Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 122, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2001, 12:52 PM CDT for Plymouth County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 12, 2001, 12:52 PM CDT (17:52 UTC)
- Expired
- Jun 12, 2001, 1:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2590 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 121755 SVRFSD IAC149-121830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1252 PM CDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLYMOUTH COUNTY IN NORTHWEST IOWA * UNTIL 130 PM CDT * AT 1250 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF HINTON...OR ABOUT 8 MILES NORTHEAST OF SIOUX CITY...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL WAS REPORTED AT KINGSLEY AT 1250 PM CDT. * THE SEVERE THUNDERSTORM WILL BE NEAR... MERRILL AROUND 110 PM CDT LE MARS AROUND 120 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4257 9647 4257 9591 4285 9588 4287 9618
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:45 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 12, 9:45 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 AM CDT TUE JUN 12 2001 THINGS DEVELOPING RATHER QUICKLY THIS MORNING AND SHIFTING NORTHWARD. PER FIRST GLANCE AT 12Z SOUNDINGS AND FIRST 12 HRS OF ETA...CANNOT DISAGREE WITH SPC MODERATE RISK ATTM. OVERALL ZONES LOOK OK...BUT WILL NEED TO TWEAK/REMOVE THE TIMING OF CHC FOR TSTMS. .FSD... NONE BR
In the hours before
Special weather statement, Jun 12, 11:12 AM CDT, 1 hour 40 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT TUE JUN 12 2001 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A WARM FRONT IN NEBRASKA AND IOWA WILL TRY TO FIGHT ITS WAY NORTHWARD INTO SOUTH DAKOTA AND MINNESOTA. SEVERE WEATHER CAN BE EXPECTED ALONG AND BEHIND THE WARM FRONT. HOW FAR NORTH THE WARM FRONT AND THE SEVERE WEATHER WILL GO REMAINS THE FORECAST CHALLENGE FOR TODAY. THE STORM PREDICTION CENTER HAS ISSUED A MODERATE RISK FOR SEVERE WEATHER TODAY. THIS AREA INCLUDES SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME NORTHEAST NEBRASKA. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN SIOUX FALLS ON THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. SDZ050-063>065-068>070-NEZ013-130500- GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON-CLAY-DIXON- INCLUDING THE CITIES OF...YANKTON... 1112 AM CDT TUE JUN 12 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. IF THE THUNDERSTORMS DO BECOME SEVERE...IT WOULD LIKELY OCCUR QUICKLY FROM THE INITIAL DEVELOPMENT OF THE THUNDERSTORMS. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. TORNADOES POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM. SDZ057>062-066-067-MNZ089-090-098-IAZ001>003-012>014-130500- BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON- TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY- INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE... WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...SIOUX CENTER... SPENCER... 1112 AM CDT TUE JUN 12 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY MOVE NORTH THIS AFTERNOON. THE THUNDERSTORMS COULD BECOME SEVERE AFTER 3 PM. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM. SDZ038>040-052>056-MNZ071-072-080-081-097-130500- BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE- MOODY-PIPESTONE-MURRAY-COTTONWOOD- INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON... 1112 AM CDT TUE JUN 12 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS FROM FURTHER SOUTH ARE EXPECTED TO MOVE NORTHWARD. THE THUNDERSTORMS ARE EXPECTED TO ENTER THE AREA BY LATE AFTERNOON. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 5 PM. SDZ071-IAZ020>022-031-032-NEZ014-130500- UNION-PLYMOUTH-CHEROKEE-BUENA VISTA-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...LE MARS...STORM LAKE...SIOUX CITY... 1112 AM CDT TUE JUN 12 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS FROM FURTHER SOUTH WILL CONTINUE TO DEVELOP INTO THE AREA. THE THUNDERSTORMS COULD BECOME SEVERE THROUGH EARLY AFTERNOON. THE STORMS MAY THEN WEAKEN...WITH REDEVELOPMENT POSSIBLE BY LATE AFTERNOON AND EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER NOON.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien | 30 min |
| Jun 11, 8:48 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 27 min |
| Jun 11, 9:07 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 38 min |
| Jun 11, 9:12 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 33 min |
| Jun 11, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 31 min |
| Jun 11, 10:05 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 25 min |
| Jun 11, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 17 min |
| Jun 11, 10:30 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 30 min |
| Jun 11, 10:39 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 21 min |
| Jun 11, 10:45 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 30 min |
| Jun 11, 11:15 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 30 min |
| Jun 12, 2:17 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 28 min |
| Jun 12, 4:21 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 24 min |
| Jun 12, 5:22 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 23 min |
| Jun 12, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 31 min |
| Jun 12, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 30 min |
| Jun 12, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 39 min |
| Jun 12, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 33 min |
| Jun 12, 6:35 PM CDT | Tornado Warning | FSD | Sioux | 25 min |
| Jun 12, 6:58 PM CDT | Tornado Warning | FSD | Sioux | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.